Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 50, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 26, 2001, 4:11 PM CDT for LaPorte County, Starke County, Indiana. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 2001, 4:11 PM CDT (21:11 UTC)
- Expired
- May 26, 2001, 4:50 PM CDT
- In force
- 39 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties LaPorte County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:42 PM CDT | Thunderstorm Wind | Knox, IN | Tree down across road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 262112 SVRFWA INC091-149-262150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 411 PM CDT SAT MAY 26 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LA PORTE COUNTY IN INDIANA STARKE COUNTY IN INDIANA * UNTIL 450 PM CDT(450 PM EST) * AT 411 PM CDT(411 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF NORTH JUDSON... MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... WANATAH KNOX HAMLET KINGSFORD HEIGHTS KINGSBURY WESTVILLE SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4146 8694 4118 8693 4120 8650 4160 8656
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 26, 3:00 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST SAT MAY 26 2001 PRIMARY FCST CONCERN IS TSRA CHC FOR EARLY TONIGHT AND SVR POTENTIAL. LATEST WV IMAGERY INDICATED 5H LOW CNTR OVR W CNTRL IL...WITH ONE SHORTWAVE PIVOTING INTO NRN IN AND A SECOND SHORTWAVE EXTENDING TO SRN IL. SFC LOW PRES CNTR WAS NEAR KPIA...WITH A SFC TROF EXTENDING SE TO N CNTRL KY. STRONG MOISTURE CONVERGENCE AND LI VALUES TO MINUS 4 WERE ALG TROF AXIS. AREA OF STRATIFORM RAIN IN ASSOCIATION WITH LEAD SHORTWAVE WAS OVR NRN IN AND LWR MI...WITH CONVECTION SCT OVR IL AND CNTRL AND SRN IN IN ASSOCIATION WITH SFC TROF AND SECOND SHORTWAVE. IN THE MID LVLS...MODELS PIVOT 5H LOW OVR RGN TONIGHT...THEN LIFT IT SLOWLY NEWRD NEXT COUPLE OF DAYS. ETA AND NGM HAVE TRENDED FARTHER NE WITH THIS FEATURE...WHILE AVN HAS BEEN FAIRLY CONSISTENT AND ITS SOMEWHAT SLOWER SOLUTION IS PREFERRED. ETA AND AVN IN DECENT AGREEMENT WITH SHIFTING SFC LOW EWRD INTO NW IN THIS EVENING...THOUGH SFC LOW IS FARTHER S AT PRESENT THEN PROGGED. MODELS THEN LIFT LOW NEWRD OVR NEXT COUPLE OF DAYS. BASED ON ABOVE...LAST ROUND OF WIDESPREAD CONVECTION SHOULD OCCUR TONIGHT. VWP AND WLCI3 PROFILER INDICATE DECENT MID LVL WND FIELD WITH 35 TO 40 KNOTS FM 2K FT THROUGH MID LVLS. CLOUD COVER AND RAIN HAVE ENABLED AIRMASS TO RMN FAIRLY STABLE THUS FAR...BUT VIS IMAGERY INDICATING SOME BREAKS TO THE S AND SW. IF AIRMASS CAN DESTABILIZE LATE AFT...A FEW SEVERE STORMS COULD BE POSSIBLE GIVEN WND FIELD AND LOW WEB BULB ZERO HEIGHTS. A WK MID LVL DISTURBANCE SCRAPING SRN SXNS OF CWFA ON SUN COULD TRIGGER A FEW SHOWERS AND THUNDERSTORMS GIVEN COLD AIR ALOFT AND LEFT OVR MOISTURE...BUT CONVECTION SHOULD BE SCT IN NATURE...SO WL KEEP POPS IN 30 TO 40 PERCENT RANGE. WL HOLD ON TO LOW CHC POPS FOR EARLY SUN NIGHT...THEN WL OPT FOR DRY MEMORIAL DAY. AS FOR TEMPS...FWC AND MAV NUMBERS IN GOOD AGREEMENT AND WL STAY CLOSE. FWC HIGHS HAVE BEEN MUCH TOO WARM OF LATE...BUT WL ONLY TRIM SLIGHTLY NEXT COUPLE OF DAYS GIVEN INCREASING AMOUNTS OF SUNSHINE. AS FOR THE EXTD...MRF AND ECMWF BOTH SWING 5H TROF ACRS RGN ON THU AND FRI...SO WL INTRODUCE CHC POPS. .IWX...NONE. BARJENBRUCH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:36 PM CDT | Severe Thunderstorm Warning | IWX | Cass | 34 min |
| May 26, 3:55 PM CDT | Tornado Warning | IWX | Miami | 55 min |
| May 26, 4:25 PM CDT | Severe Thunderstorm Warning | IWX | Wabash | 35 min |
| May 26, 4:38 PM CDT | Tornado Warning | IWX | Wabash | 42 min |
| May 26, 4:49 PM CDT | Tornado Warning | IWX | Huntington | 31 min |
| May 26, 5:20 PM CDT | Tornado Warning | IWX | Allen | 40 min |
| May 26, 5:54 PM CDT | Tornado Warning | IWX | Allen | 16 min |
| May 26, 6:05 PM CDT | Tornado Warning | IWX | DeKalb | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.